Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 77, NWS Newport/Morehead City, NC

August 24, 2012Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 24, 2012, 8:29 PM EDT for Carteret County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2012, 8:29 PM EDT (00:29 UTC)
Expired
Aug 24, 2012, 9:15 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 32 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:50 PM EDTHAIL 1Gloucester, NCQUARTER SIZE HAIL ON SAND DOLLAR DRIVE. REPORT RELAYED BY MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2012-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2012-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS52 KMHX 250029
SVRMHX
NCC031-250115-
/O.NEW.KMHX.SV.W.0077.120825T0029Z-120825T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
829 PM EDT FRI AUG 24 2012

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 915 PM EDT

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF BEAUFORT...MOVING       
  NORTHEAST AT 10 MPH. QUARTER SIZED HAIL AND WINDS   IN EXCESS OF   
  58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HARKERS ISLAND...STRAITS...
  GLOUCESTER...
  MARSHALLBERG...
  SMYRNA...
  WILLISTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

&&

LAT...LON 3464 7655 3466 7658 3462 7664 3466 7661
      3470 7671 3475 7662 3473 7660 3477 7657
      3487 7639 3486 7638 3475 7650 3468 7652
      3468 7660 3466 7655 3467 7651 3483 7636
      3481 7635 3458 7652 3458 7653
TIME...MOT...LOC 0028Z 242DEG 10KT 3466 7656

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 7:32 PM EDT, 57 minutes earlier.

Area forecast discussion, Aug 24, 7:32 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
732 PM EDT FRI AUG 24 2012

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE NORTH ACROSS EASTERN NORTH
CAROLINA OVERNIGHT. THE STATIONARY FRONT LINGERING OFF THE COAST
WILL DISSIPATE SATURDAY. A RIDGE OF HIGH PRESSURE OFF THE NEW
ENGLAND COAST WILL EXTEND SOUTHWEST INTO THE REGION SUNDAY.
HURRICANE ISAAC WILL LIKELY MAKE LANDFALL ALONG THE EASTERN GULF
COAST TUESDAY. IT WILL WEAKEN AS IT MOVES NORTH WEDNESDAY THROUGH
FRIDAY.

&&

.NEAR TERM /TONIGHT/...
AS OF 730 PM FRI...NO SIG CHANGES NEEDED TO FORECAST FOR EARLY
EVENING UPDATE...JUST TWEAKED GRIDS TO REFLECT CURRENT TRENDS.
ADJUSTED POPS BASED ON CURRENT RADAR...THOUGH IF CURRENT TRENDS
CONTINUE THEN WILL NEED TO TRIM BACK POPS TONIGHT. WILL KEEP
LIKELY IN THE FORECAST WITH BEST CHANCES ALONG THE COAST THROUGH
THE NEXT SEVERAL HOURS. LATEST SFC ANALYSIS SHOWS 1015MB LOW OFF
THE SC/NC COAST...AND WILL CONTINUE TO DRIFT NORTH ACROSS THE
FORECAST AREA OVERNIGHT. GREATEST INSTABILITY REMAINS OFFSHORE SO
OVERALL THINK STRONGEST STORMS WILL REMAIN OVER THE WATERS. AS THE
LOW PASSES BY LATE TONIGHT RAIN CHANCES WILL TAPER OFF FROM THE
SOUTH SOUTHWEST. OVERNIGHT LOWS IN THE 60S TO LOWER 70S WITH
MOSTLY CLOUDY SKIES.

&&

.SHORT TERM /SATURDAY/...
AS OF 730 PM FRI...RAIN CHANCES WILL CONTINUE TO TAPER OFF DURING
THE DAY AS THE LOW MOVES NORTH OF THE AREA. PLAN TO CARRY 40
PERCENT POPS NORTHEAST TO 20 PERCENT SOUTHWEST IN THE
MORNING...WITH A LINGERING SLIGHT CHANCE ACROSS THE NORTHEAST IN
THE AFTERNOON. 12Z GUIDANCE IN GOOD AGREEMENT ON HIGHS EXCEPT FOR
A FEW LOCATIONS WHERE THE GFS IS SEVERAL DEGREES WARMER. WILL GO
WITH WARMER GFS HIGHS DUE TO SOUTH WIND FLOW ALONG WITH SOME
BREAKS IN THE CLOUDS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
AS OF 305 PM FRIDAY...ONLY A TEMPORARY BREAK IN THE WET WEATHER
PATTERN IS EXPECTED MAINLY EARLY IN THE PERIOD /SUNDAY AND MONDAY/
WHEN PRECIPITATION CHANCES...WHILE NOT NON ZERO...WILL BE 20% OR
LESS. REMAINDER OF FORECAST WILL DEPEND SOMEWHAT BUT NOT ENTIRELY
ON THE TRACK OF TROPICAL CYCLONE ISAAC ONCE IT MAKES LANDFALL OVER
THE GULF COAST REGION EARLY NEXT WEEK. PLEASE THE LATEST FORECASTS
FROM THE NATIONAL HURRICANE CENTER FOR THE LATEST ON ISAAC. THE
UKMET MODEL IS THE CLOSEST TO THE CURRENT NHC OFFICIAL TRACK.
REGARDLESS OF THE TRACK ALL THE GUIDANCE IS INDICATING A BOUNDARY
EXTENDING EAST FROM THE CYCLONE TO OFF THE SOUTHEAST COAST. THIS
BOUNDARY IS THEN FORECAST TO DRIFT NORTH INTO THE CAROLINAS
TUESDAY AND WEDNESDAY ACCOMPANIED BY AN ONSHORE FLOW OF DEEP
TROPICAL MOISTURE WITH PW VALUES FORECAST TO BE IN EXCESS OF 2".
ALOFT NC WILL BE AT THE BASE OF AN UPPER TROUGH/NW FLOW ALOFT WITH
WEAK SHORTWAVES DIVING SOUTHEAST OVER THE REGION. THE COMBINATION
OF ALL THESE FEATURES WILL LEAD TO WET PERIOD FROM TUESDAY INTO
THURSDAY AND POSSIBLY FRIDAY. FOR NOW WILL CAP POPS AT 40% DUE TO
TIMING CONCERNS. TEMPERATURES WILL BE NEAR NORMAL VALUES.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM /THROUGH SATURDAY/...
AS OF 730 PM FRI...AN AREA OF LOW PRESSURE WILL MOVE NORTH ACROSS
THE AREA OVERNIGHT AND WILL BE TO THE NORTH SATURDAY. SHOWERS AND
ISOLATED TSTMS WILL CONTINUE ACROSS THE AREA THIS EVENING AND
POSSIBLY INTO THE OVERNIGHT HOURS. PATCHY FOG AND STRATUS WILL
AGAIN BE POSSIBLE OVERNIGHT INTO EARLY SAT WITH SUB-VFR CONDITIONS
LIKELY.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM FRIDAY...MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH
MONDAY THEN TROPICAL MOISTURE IS EXPECTED TO OVERSPREAD EASTERN NC
BEGINNING TUESDAY WHICH WILL LEAD TO AREAS OF SHOWERS AND
THUNDERSTORMS AND PERIODS OF SUB VFR CONDITIONS.

&&

.MARINE...
SHORT TERM /THROUGH SATURDAY/...
AS OF 730 PM FRI...NO SIG CHANGES NEEDED TO FORECAST AT THIS
TIME...LATEST OBS CONTINUE TO SHOW NE WINDS 10-20KT AND SEAS 2-4FT
SOUTH OF HATTERAS AND 3-5FT NORTH. WEAK LOW CURRENTLY ALONG THE
NC/SC BORDER AND WILL CONTINUE TO LIFT NORTH INTO THE WATERS
TONIGHT. WINDS WILL BE VERY SWITCHABLE OVERNIGHT INTO SATURDAY
MORNING AS A RESULT...VEERING TO SOUTH SOUTHWEST SATURDAY
MORNING. LONG PERIOD SOUTHEAST SWELL AROUND 15 SECONDS FROM TS
ISAAC WILL CONTINUE TO AFFECT THE WATERS THROUGH SATURDAY.
SOUTHERLY FLOW SATURDAY COMBINED WITH LONG PERIOD SWELL WILL
RESULT IN MARGINAL SMALL CRAFT SEAS FROM EARLY SATURDAY MORNING
INTO SATURDAY EVENING FOR THE WATERS FROM OREGON INLET TO CAPE
LOOKOUT...AND INCREASED RIP CURRENT RISK FOR THE BEACHES.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 305 PM FRIDAY...WEAK LOW PRESSURE WILL DISSIPATE NORTH OF
THE WATERS SUNDAY WHILE HIGH PRESSURE BUILDS IN FROM THE
NORTHEAST. THIS WILL PRODUCE A LIGHT FLOW THROUGH MUCH OF THE
PERIOD BACKING FROM THE SOUTH AND SOUTHEAST SATURDAY NIGHT TO EAST
SUNDAY AND MONDAY WITH SPEEDS 10 KT GUSTING TO 15 KT AT TIMES. A
BOUNDARY EXTENDING EAST FROM TROPICAL CYCLONE ISAAC WILL DRIFT
NORTH INTO THE NC WATERS TUESDAY AND WEDNESDAY WITH SOUTHEAST FLOW
SOUTHERN WATERS AND EAST FLOW NORTH. A COMBINATION OF LONG EAST TO
SOUTHEAST FETCH AND RESIDUAL SWELL FROM ISAAC WILL BUILD SEAS TO
3-5 FT THROUGH TUESDAY AND POSSIBLY 4 TO 6 FT ON WEDNESDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...BEACH HAZARDS STATEMENT FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR NCZ095-103-104.
MARINE...SMALL CRAFT ADVISORY FROM 5 AM TO 11 PM EDT SATURDAY FOR
     AMZ152-154.
     SMALL CRAFT ADVISORY FROM 5 AM TO 5 PM EDT SATURDAY FOR AMZ156.

&&

SYNOPSIS...HSA
NEAR TERM...HSA/CQD
SHORT TERM...HSA
LONG TERM...JME
AVIATION...JME/HSA/CQD
MARINE...JME/HSA/CQD
Hazardous weather outlook, Aug 24, 8:16 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
816 PM EDT FRI AUG 24 2012

NCZ029-044>047-079>081-090>094-260030-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
816 PM EDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-260030-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
816 PM EDT FRI AUG 24 2012

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING NORTH OF CAPE LOOKOUT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PERIODS OF HEAVY RAIN WILL BE POSSIBLE TONIGHT...WITH LOCALIZED
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

SWELL FROM TROPICAL STORM ISAAC IS EXPECTED TO LINGER THROUGH
EARLY NEXT WEEK BRINGING AN INCREASED RIP CURRENT THREAT ALONG
AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-260030-
ONSLOW-
816 PM EDT FRI AUG 24 2012

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SWELL FROM TROPICAL STORM ISAAC IS EXPECTED TO LINGER THROUGH
EARLY NEXT WEEK BRINGING AN INCREASED RIP CURRENT THREAT ALONG
AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 24, 7:49 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
749 PM EDT FRI AUG 24 2012

NCZ095-250030-
CARTERET-
749 PM EDT FRI AUG 24 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CARTERET COUNTY THROUGH
830 PM EDT...

AT 749 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM FORT MACON STATE
PARK TO 14 MILES SOUTH OF INDIAN BEACH...MOVING NORTH AT 10 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 20 TO 30 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. THIS STORM WILL
PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR FLOODING OF LOW
LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3466 7661 3469 7667 3468 7694 3470 7691
      3472 7677 3472 7686 3483 7672 3466 7657
      3466 7660 3463 7662 3462 7662 3462 7664
TIME...MOT...LOC 2349Z 158DEG 8KT 3468 7668 3450 7684

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:16 PM EDTSpecial Marine WarningMHX44 min
Aug 24, 8:35 PM EDTSpecial Marine WarningMHX40 min
Aug 24, 8:42 PM EDTTornado WarningMHXCarteret18 min
Aug 24, 9:13 PM EDTSpecial Marine WarningMHX62 min
Aug 24, 9:52 PM EDTTornado WarningMHXCarteret, Hyde53 min
Aug 24, 10:13 PM EDTSpecial Marine WarningMHX62 min
Aug 24, 10:47 PM EDTSpecial Weather StatementMHXHyde28 min
Aug 24, 11:15 PM EDTSpecial Marine WarningMHX60 min
Aug 24, 11:16 PM EDTSpecial Weather StatementMHXHyde29 min
Aug 24, 11:50 PM EDTSpecial Weather StatementMHXHyde40 min
Aug 25, 12:35 AM EDTSpecial Weather StatementMHXDare55 min
Aug 25, 2:21 AM EDTSpecial Weather StatementMHXCraven54 min
Aug 25, 3:18 AM EDTSpecial Weather StatementMHXPamlico57 min
Aug 25, 4:15 AM EDTSpecial Weather StatementMHXCarteret, Pamlico60 min
Aug 25, 7:14 AM EDTSpecial Marine WarningMHX31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.